Open maps, colimits, and a convenient category of fibre spaces. (English) Zbl 0559.18005

The mathematical usefulness of complete and cocomplete Cartesian closed categories is well established. Several such subcategories of the category of topological spaces and continuous functions have received extensive study, however when dealing with categories of spaces over a fixed base space, the situation is less tractable. Insistence upon completeness and cocompleteness may rule out the existence of certain exponents or vice versa. The paper under review investigates this problem with the key idea being the need for considering only open mappings. [The connection between openness and exponentiation has also been studied by P. T. Johnstone, Contemp. Math. 30, 84-116 (1984; Zbl 0537.18001).]
The author obtains the following results. Let \({\mathcal U}\) denote the category of compactly generated spaces and let \(B\in {\mathcal U}\). If \(Y\to^{q}B\) is an open map in \({\mathcal U}\), then pulling back along q preserves all colimits. Furthermore, if \({\mathcal O}(B)\) denotes the subcategory of \({\mathcal U}/B\) consisting of open maps, then \({\mathcal O}(B)\) is a complete and cocomplete Cartesian closed category. The author then proceeds to consider this construction for related categories of spaces as well as discussing preservation of open mappings by various topological constructions.
Reviewer: K.I.Rosenthal


18D15 Closed categories (closed monoidal and Cartesian closed categories, etc.)
54B30 Categorical methods in general topology
18B30 Categories of topological spaces and continuous mappings (MSC2010)
18A40 Adjoint functors (universal constructions, reflective subcategories, Kan extensions, etc.)


Zbl 0537.18001
Full Text: DOI


[1] Becker, J. C.; Gottlieb, D. H., Transfer maps for fibrations and duality, Compositio Math., 33, 107-133 (1976) · Zbl 0354.55009
[2] Booth, P. I., The exponential law of maps I, Proc. London Math. Soc., 20, 3, 179-192 (1970) · Zbl 0189.54301
[3] Booth, P. I., The exponential law of maps II, Math. Z., 121, 311-319 (1971) · Zbl 0207.22202
[4] Booth, P. I., The section and the lifting problem, Math. Z., 121, 273-287 (1971) · Zbl 0207.22203
[5] Booth, P. I., A unified treatment of some basic problems in homotopy theory, Bull. Am. Math. Soc., 79, 331-336 (1973) · Zbl 0255.55010
[6] Booth, P. I.; Brown, R., On the application of fibred mapping spaces to exponential laws for bundles, ex-spaces, and other categories of maps, Gen. Top. and its Appl., 8, 165-179 (1978) · Zbl 0373.54013
[7] Booth, P. I.; Brown, R., Spaces of partial maps, fibred mapping spaces, and the compact-open topology, Gen. Top. and its Appl., 8, 181-195 (1978) · Zbl 0373.54012
[8] Burgess, W., The meaning of mono and epi in some familiar categories, Canadian Math. Bull., 8, 759-769 (1965) · Zbl 0141.01102
[9] Clapp, M., Duality and transfer for parametrized spectra, Arch. Math., 37, 462-472 (1981) · Zbl 0482.55014
[10] Day, B., A reflection theorem for closed categories, J. Pure Appl. Alg., 2, 1-11 (1972) · Zbl 0236.18004
[11] Dubuc, E. J., Kan Extensions in Enriched Category Theory, (Lecture Notes in Mathematics, 145 (1970), Springer: Springer Berlin) · Zbl 0228.18002
[12] Eilenberg, S.; Kelly, G. M., Closed Categories, (Proceedings of the Conference on Categorical Algebra, La Jolla 1965 (1966), Springer: Springer New York), 421-562 · Zbl 0192.10604
[13] Franklin, S. P., Spaces in which sequences suffice, Fund. Math., 57, 107-115 (1965) · Zbl 0132.17802
[14] Franklin, S. P., Spaces in which sequences suffice II, Fund. Math., 61, 51-56 (1967) · Zbl 0168.43502
[15] Franklin, S. P., On unique sequential limits, Niew Archief voor Wiskunde, 14, 3, 12-14 (1966) · Zbl 0135.40705
[16] Herrlich, H., Categorical topology, Gen. Top. and its Appl., 1, 1-15 (1971) · Zbl 0215.51501
[17] James, I. M., Ex-homotopy theory I, I11. J. Math., 15, 324-337 (1971) · Zbl 0225.55012
[18] Johnstone, P. T., On a topological Topos, Proc. London Math. Soc., 38, 3, 237-271 (1979) · Zbl 0402.18006
[19] Johnstone, P. T., Open locales and exponentiation, Mathematical Applications of Category Theory. Mathematical Applications of Category Theory, AMS Contemporary Mathematics Series, Vol. 30 (1984) · Zbl 0537.18001
[20] Kelly, G. M., Basic Concepts of Enriched Category Theory, (London Math. Soc. Lecture Notes Series no. 64 (1982), Cambridge University Press) · Zbl 0709.18501
[21] Kock, A.; Wraith, G. C., Elementary Toposes, Aarhus Universitet Lecture Notes Series no. 30 (1971) · Zbl 0251.18015
[22] Lewis, L. G., Compactly generated spaces, (Ph.D. thesis (1978), University of Chicago), Appendix A
[24] Mac Lane, S., Categories for the Working Mathematician (1971), Springer: Springer New York · Zbl 0232.18001
[25] May, J. P., Classifying spaces and fibrations, Am. Math. Soc. Memo., 155 (1975) · Zbl 0321.55033
[26] May, J. P., The Geometry of Interated Loop Spaces, (Lecture Notes in Mathematics, 271 (1972), Springer: Springer Berlin) · Zbl 0244.55009
[27] McCord, M. C., Classifying spaces and infinite symmetric products, Trans. Am. Math. Soc., 146, 273-298 (1969) · Zbl 0193.23604
[28] Niefield, S. B., Cartesianness: topological spaces, uniform spaces and affine schemes, J. Pure and Appl. Alg., 23, 147-168 (1982) · Zbl 0475.18011
[29] Steenrod, N. E., A convenient category of topological spaces, Mich. Math. J., 14, 133-152 (1967) · Zbl 0145.43002
[30] Vogt, R. M., Convenient categories of topological spaces for homotopy theory, Arch. Math., 22, 545-555 (1971) · Zbl 0237.54001
[31] Wyler, O., Convenient categories for topology, Gen. Top. and its Appl., 3, 225-242 (1973) · Zbl 0264.54018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.